Flood, Vanderburgh
- When
- February 16, 10:16 AM CST to 12:00 PM CST
- Where
- Vanderburgh County, 7 mi W of Evansville to 0.45 mi E of Belknap
- Cause
- Heavy Rain
- Reported by
- Public
- Coordinates
- 37.980, -87.678
Water was over roads.
Widespread rain with numerous embedded thunderstorms persisted through the overnight hours of the 15th into the early morning hours of the 16th. Locally heavy rainfall caused some minor flooding of roads and low spots.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PAH wrote it up.
Widespread rain with numerous embedded thunderstorms persisted through the overnight hours of the 15th into the early morning hours of the 16th. Locally heavy rainfall caused some minor flooding of roads and low spots. A surface low pressure system moved northeast across Arkansas along a warm front that extended northeast through the lower Ohio Valley. Rainfall became widespread along the warm front as the low pressure center approached the Ohio Valley.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Paducah, KY wrote its last area forecast discussion before the first event at Feb 16, 5:48 AM CST, 4 hours 28 minutes earlier.
Area Forecast Discussion National Weather Service Paducah KY 548 AM CST Thu Feb 16 2023 .UPDATE... Issued at 541 AM CST Thu Feb 16 2023 Updated aviation discussion for 12z TAFs. && .SHORT TERM...(Today through Saturday) Issued at 256 AM CST Thu Feb 16 2023 Primary concern in the short term resides with ongoing severe thunderstorm chances that continue into today. We many not be in the clear in our Pennyrile counties of west Kentucky until closer to 3 PM. Much colder air will filter into the region later today and it will feel very much like winter come tomorrow morning! Convection has really blossomed over the past several hours and has turned rather messy. Still primarily a hail threat with this activity through around 10z, but also have a concern for some flooding issues developing in areas that see training convection. Recent HRRR runs show swaths of 2-3+" possible. The moisture transport into our region is impressive early this morning with surface dewpoints into the mid 60s along and just south of our cwa border. The highest February dewpoint on record at KPAH is 65 degrees and may be in jeopardy today. Some weak surface CAPE has attempted to get into our southern counties, but this is still primarily elevated instability we are dealing with. It appears we will have a greater chance at sfc CAPE being realized across southern portions of southeast Missouri after 10z and translate east into west KY a few hours later. This occurs as the surface low now over northwest Arkansas lifts northeastward into southeast Missouri. The low eventually moves across southern Illinois and into Indiana through the day. Instability is expected to increase through the morning into early afternoon, mainly across west Kentucky. The highest SRH values decrease with time. However, the low level winds of 40-45 kts remain and mid level winds begin to increase toward midday as the 500mb trough moves closer. All severe hazards appear in play, although there remains uncertainty in overall storm evolution behind this early morning activity. The severe threat likely ends in our eastern counties by 3 PM with any lingering showers exiting by 6 PM. There will be quite a temperature gradient today with highs barely reaching much above 50 in Perryville/Mt Vernon, IL areas. Meanwhile most of west Kentucky stands a good chance at reaching 70. Temperatures will be falling by mid to late afternoon and everywhere will be much colder by early evening. Northwest winds will also pick up behind the front with gusts of 25-30 mph. The gusty winds continue into tomorrow morning, which produces wind chills into the teens. Clouds may be slow to depart the region on Friday especially in the EVV Tri-state. Given this, have nudged highs down a degree or two. Highs in the mid to upper 30s with a bit of breeze will feel like a true shock compared to what we've been spoiled with lately! Surface high pressure moves overhead Friday evening and then departs to our southeast on Saturday. After a cold night in the 20s Friday night, southerly flow will allow a nice rebound on Saturday with highs reaching near 50. May be rather breezy across southeast Missouri and southern Illinois where wind gusts of 20-25 mph are possible. .LONG TERM...(Saturday night through Wednesday) Issued at 256 AM CST Thu Feb 16 2023 Weak mid level energy moves across the region Saturday night into early Sunday morning. This most likely will only lead to an increase in clouds given a lack of moisture associated with it. However, the 00z ECMWF and even it's ensemble try to generate a few sprinkles or very light showers with it. Talking a hundredth of two, if it happens. For now will keep forecast dry through the weekend. It will be quite breezy on Sunday as the pressure gradient increases with wind gusts of 25 to 30 mph possible. This occurs as a shortwave and associated surface low move across the upper Midwest into the Great Lakes region. There remains a good amount of uncertainty for next week, but an unsettled pattern appears to be a decent bet. Best rain chances probably will be centered Tuesday into Wednesday. However, a weak frontal boundary moving through Sunday night into Monday may generate some light rain, with west Kentucky appearing to have the best chance. The boundary looks to stall out or waffle back and forth somewhere nearby our region Tuesday into Wednesday. Waves of energy riding along the boundary will lead to periods of rain. Can't rule out some thunder as well, particularly if we end up on the warm side of the boundary. Certainly could turn into a heavy rain threat with amounts of 2+ inches possible. Just something to monitor. There is a wide range of temperature possibilities, particularly by Wednesday, with a 20-25 degree spread between the NBM 25th and 75th percentile. && .AVIATION... Issued at 541 AM CST Thu Feb 16 2023 Scattered to numerous showers and thunderstorms this morning will gradually end west to east late this morning to mid afternoon. Highest TS chances will be across west Kentucky and southwest Indiana. Cigs will vary between low MVFR and IFR throughout the day and vsbys will also be reduced to MVFR/IFR within the convection. Winds will vary with the warm frontal boundary draped across this morning, but will take on a westerly component this afternoon and eventually northwest this evening. Sustained winds around 15 kts and gusts up near 25 kts are expected later this afternoon through tonight. Looks like we hang onto our MVFR cig through the end of this TAF cycle. && .PAH WATCHES/WARNINGS/ADVISORIES... IL...None. MO...None. IN...None. KY...None. && UPDATE...SP SHORT TERM...SP LONG TERM...SP AVIATION...SP
Hazardous Weather Outlook National Weather Service Paducah KY 311 AM CST Thu Feb 16 2023 ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087- 100-107>112-114-170915- Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton- White-Jackson-Williamson-Saline-Gallatin-Union-Johnson-Pope- Hardin-Alexander-Pulaski-Massac-Gibson-Pike-Posey-Vanderburgh- Warrick-Spencer-Fulton-Hickman-Carlisle-Ballard-McCracken-Graves- Livingston-Marshall-Calloway-Crittenden-Lyon-Trigg-Caldwell- Union KY-Webster-Hopkins-Christian-Henderson-Daviess-McLean- Muhlenberg-Todd-Perry MO-Bollinger-Cape Girardeau-Wayne MO-Carter- Ripley-Butler-Stoddard-Scott-Mississippi-New Madrid- 311 AM CST Thu Feb 16 2023 /411 AM EST Thu Feb 16 2023/ This Hazardous Weather Outlook is for portions of southern Illinois, southwest Indiana, western Kentucky, and southeast Missouri. .DAY ONE...Today and Tonight Thunderstorms will continue to be possible until around mid afternoon. Some of these storms may turn severe with damaging winds, large hail, and maybe a brief tornado or two. There is also a concern for some localized flooding developing where training of storms occurs. .DAYS TWO THROUGH SEVEN...Friday through Wednesday No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Any reports of storm damage or flooding is greatly appreciated.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
845 AM CST THU FEB 16 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0810 AM HEAVY RAIN SACRAMENTO 37.42N 87.27W
02/16/2023 M3.10 INCH MCLEAN KY TRAINED SPOTTER
RAINFALL SINCE 2 AM.
&&
DRSPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
848 AM CST THU FEB 16 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0847 AM HEAVY RAIN 6 W EVANSVILLE 37.98N 87.66W
02/16/2023 M1.50 INCH VANDERBURGH IN TRAINED SPOTTER
TOTAL OF 1.5 INCHES SINCE 12:30AM THIS
MORNING.
&&
BMPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
856 AM CST THU FEB 16 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0852 AM FLASH FLOOD 2 NW MASONVILLE 37.70N 87.06W
02/16/2023 DAVIESS KY PUBLIC
FLOODING OVER ROAD , HILLBRIDGE ROAD ,
MADISONVILLE, KY.
&&
BMPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
939 AM CST THU FEB 16 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0930 AM FLASH FLOOD 1 NNW FREDONIA 37.22N 88.07W
02/16/2023 CALDWELL KY LAW ENFORCEMENT
ROAD CLOSURE DUE TO FLOODING.
&&
BMPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
941 AM CST THU FEB 16 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0938 AM HAIL 2 N EVANSVILLE 38.01N 87.54W
02/16/2023 E0.25 INCH VANDERBURGH IN TRAINED SPOTTER
HEAVY RAIN AND PEA SIZE HAIL REPORTED.
&&
BMPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
950 AM CST THU FEB 16 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0945 AM FLASH FLOOD 1 ENE DIXON 37.52N 87.67W
02/16/2023 WEBSTER KY DEPT OF HIGHWAYS
MULTIPLE ROAD CLOSURES DUE TO FLOODING.
&&
BMThe national radar mosaic for the moment the first event began.
1 flood. Local standard time, as filed.
Water was over roads.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Indiana in 2023Every state in 2023This day in weather historyWarnings in Indiana, February 2023
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1075687.